Montana, 2016Damaging Winds in Montana, July 26, 2016
July 26, 2016 · NWS GGW · 2 events in 1 county or zone
Just enough marginal instability and moisture was present to allow a lone severe thunderstorm to develop a produce damaging downslope winds through southern Phillips County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just enough marginal instability and moisture was present to allow a lone severe thunderstorm to develop a produce damaging downslope winds through southern Phillips County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 26, 7:40 PM MST, 52 minutes earlier.
Area forecast discussion, Jul 26, 7:40 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
840 PM MDT TUE JUL 26 2016
.SHORT TERM...for northeast Montana...tonight through Thu...
Update...
Added small hail, gusty wind and heavy rain to the ongoing
forecast based on the history of the line of storms moving into
the region. No other updates made to the forecast at this time.
Proton
Previous Discussion...Unsettled conditions expected to continue
through this period. Convection firing up over the
northern/canadian rockies this afternoon is next item being
watched this afternoon. This area is expected to drift east into
the cwa later tonight. Severe thunderstorms are not expected and
most of the strong storms should stay over central Montana.
The next couple of days will be unsettled as low pressure to our
south will lock in the humidity with an easterly upslope flow into
the higher terrain to our west. Upper disturbances and/or daytime
convection off the higher terrain should help in generating
showers/thunderstorms each day. Any strong thunderstorms should
mainly stay west and south of the CWA.
Daytime temperatures as a result will be about 5 to 10 degrees
below normal. TFJ
.LONG TERM...Thu night through Tue...
The going forecast as described below stands, no noteworthy changes
were made. Considerable model differences exist for next weeks
trough...thus confidence in the overall forecast for this time is
low. Gilchrist
Previous long term discussion...The extended period begins
Thursday evening with northwest flow aloft over Northeast Montana.
This flow pattern is based on the area of persistent high pressure
and hot desert air over the Southwest and the large eastern Canada
trough anchored by the Hudson Bay low. This places the local area
near the boundary between the two air masses. Thus, the frequent
weak short-waves and embedded disturbance will find enough
instability to kick off isolated to scattered thunderstorms.
Conditions begin to change for the weekend when the ridge moves
east over eastern Montana. This push is caused by a deepening
trough off the Pac-NW and BC coast. Thickness heights ramp up and
upper flow backs around to the southwest. Weekend temperatures
become hot again.
By the end of the weekend the Pac-NW trough sends a cold front
across the Divide. This will lead to more chances for storms and
possibly cooler temperatures by mid-week.
Templer
&&
.AVIATION...
VFR conditions will prevail. However, scattered showers and
thunderstorms at times will be accompanied by MVFR to IFR vsbys
and mid level ceilings. Some storms may produce gusty and erratic
winds and small hail. Prevailing winds will be from the east at 5
to 15 kts. Maliawco
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
Hazardous weather outlook, Jul 26, 2:10 AM MST, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
310 AM MDT TUE JUL 26 2016
MTZ016>027-059>062-270915-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
310 AM MDT TUE JUL 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE ARE CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. A FEW STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY... THURSDAY AND FRIDAY. A FEW STORMS ON WEDNESDAY MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 26, 7:43 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
843 PM MDT TUE JUL 26 2016
MTZ016-021-060-270345-
SOUTHWEST PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-PETROLEUM MT-
843 PM MDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD...NORTHERN
PETROLEUM AND SOUTHWESTERN PHILLIPS COUNTIES UNTIL 945 PM MDT...
AT 842 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES NORTHEAST OF WINIFRED...OR 25 MILES SOUTHWEST OF
ZORTMAN...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ZORTMAN...CROOKED CREEK REC AREA...U L BEND REC AREA...FOURCHETTE...
PHILLIPS...LANDUSKY AND FRED ROBINSON BRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4814 10843 4811 10778 4755 10779 4744 10792
4729 10796 4729 10795 4711 10816 4710 10872
4711 10874 4727 10872 4732 10831 4758 10831
4757 10833 4764 10877 4773 10889
TIME...MOT...LOC 0242Z 271DEG 24KT 4776 10901
PROTONSpecial weather statement, Jul 26, 8:26 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
926 PM MDT TUE JUL 26 2016
MTZ016-017-059-061-270430-
NORTHERN PHILLIPS MT-CENTRAL AND SOUTHERN VALLEY MT-
NORTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
926 PM MDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY AND
NORTHEASTERN PHILLIPS COUNTIES UNTIL 1030 PM MDT...
AT 926 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF DODSON...OR 28 MILES NORTHWEST OF MALTA...MOVING
EAST AT 50 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MALTA...WHITEWATER...SACO...DODSON...LORING...PORT OF MORGAN...
HINSDALE...WAGNER...BOWDOIN...FRENCHMAN RESERVOIR...
CHAPMAN AND SLEEPING BUFFALO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4900 10718 4846 10692 4807 10741 4812 10843
4845 10841 4843 10836 4874 10832 4875 10826
4900 10824
TIME...MOT...LOC 0326Z 271DEG 41KT 4853 10844
PROTONThunderstorm Wind, Phillips
- When
- July 26, 8:32 PM MST
- Where
- Phillips County, 0.83 mi SE of Malta South Dot
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.960, -108.310
The Malta South US-191 DOT station measured a 62 mph wind gust.
Thunderstorm Wind, Phillips
- When
- July 26, 8:46 PM MST
- Where
- Phillips County, 0.83 mi SE of Malta South Dot
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.960, -108.310
The Malta South US-191 DOT station measured another 62 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 26, 20161 death · 1 event
- Tornadoes and Hail in Nebraska, July 26, 2016$25,000 · EF2 · 34 events
- Drought in Mississippi, July 26 to 31, 2016$210,000 · 7 events
- Damaging Winds and Lightning Strikes in Virginia, July 26, 2016$85,000 · 50 kt wind · 10 events
- Tornado and Hail in North Dakota, July 26, 2016$70,000 · EF0 · 6 events
- Hail and Damaging Winds in Nebraska, July 26 to 27, 2016$40,000 · 1 in hail · 12 events
- Lightning Strike in Alabama, July 26, 2016$60,000 · 1 event
- Debris Flow and Flooding in Washington, July 26, 2016$29,000 · 52 kt wind · 5 events
- Damaging Wind and Lightning Strike in Arizona, July 26, 2016$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, July 26, 20161.75 in hail · 12 events
- Lightning Strike in Indiana, July 26, 20161 injured · 1 event
- Lightning Strike in North Carolina, July 26, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652040, 652042.